MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX20A
Medical Device Problem Codes Degraded (1153); Insufficient Device Problem Information (3190); Device Stenosis (4066)
Health Effect - Clinical Codes Dyspnea (1816); Insufficient Information (4580)
Date of Event 12/02/2025
Type of Reportable Event Serious Injury
Event or Problem Description
As reported through edwards lifesciences implant patient registry (ipr), approximately 3 months post transfemoral tavr (transcatheter aortic valve replacement) procedure with a 20mm sapien 3 ultra (s3u) valve in a pre-existing surgical valve, the s3u valve was explanted due to an unknown cause.A 21mm surgical valve was implanted in the aortic position.No additional information is available.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), non-emergent reoperation, emergency cardiac surgery, reoperation, device migration or malposition requiring intervention and device explant are listed as potential risks associated with the device and transcatheter valve replacement (tvr) procedure.The ifu cautions that long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Accelerated deterioration of the valve due to calcific degeneration may occur in children, adolescents, or young adults and in patients with an altered calcium metabolism.Valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.This device has not been tested for use without anticoagulation.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Valve reintervention may be due to valve dysfunction (e.G., severe, or clinically significant paravalvular leak, central leak, significant malposition, early/late endocarditis, thrombosis, structural valve deterioration or degeneration) and/or other reasons unrelated to the edwards devices (e.G., treatment of other patient comorbidities).During the manufacturing process, all sapien valves (all models) are 100% visually inspected for defects and 100% tested under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, despite multiple investigational attempts, it was not possible to obtain additional details regarding this event.Due to limited information, a definitive root cause was unable to be determined at this time.At the time of this report, the information available does not reasonably suggest there was a malfunction of the edwards device or that the use or miss-use of the device caused or contributed to the event.There is no allegation of deficiencies related to the identity, quality, durability, reliability, safety, labeling effectiveness, or performance of this edward device.Should additional information become available, the information will be reviewed, and the file updated accordingly.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections b4, g3, g6, h2, h6: investigation findings, investigation conclusions and h11 have been updated.Additions to sections h6: component code and type of investigation.The event(s) reported is/are anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure mode(s) is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.The instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.In this case, the complaints of hypoattenuated leaflet thickening (halt) and stenosis were confirmed based on the provided medical records.Halt may be caused by several patient related factors including early valve deterioration (svd) (e.G.Stenosis/calcification), non-structural dysfunction (e.G.Pannus), thrombosis (formation of blood clots on the valve) or endocarditis (bacterial inflammation).Due to limited information provided, a definitive root cause is unable to be determined at this time regarding the halt event.However, the leaflet thickening could have restricted the leaflet motion and contributed to suboptimal leaflets coaptation, resulting in the reported stenosis.As such, available information suggests that patient factors (leaflet thickening) may have contributed to the stenosis event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.
 
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
According to the provided medical records, the confirmed reason for explant was valve stenosis and hypoattenuated leaflet thickening (halt).A cardiac catheterization conclusion from october 2025 revealed severe aortic stenosis with an aortic valve mean gradient (avmg) of 45mmhg, aortic valve area (ava) of 0.5 cm^2, and trace/mild paravalvular leak.Echocardiography from november 2025 showed a valve-in-valve tavr with elevated gradients and mild paravalvular leak; the avmg was 29mmhg and the ava was not provided.The pathology report results from december 2025 revealed a prosthetic transcatheter aortic valve with adherent fibrin and acute blood.On gross exam, the prosthetic transcatheter aortic valve leaflets were noted intact and slightly thickened.The patient endorsed dyspnea on exertion.Notably, calcification was noted on the surgical valve.

Brand Name
EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24085385
Report Number2015691-2026-10431
Device Sequence Number5815846
Product Code NPT
UDI-Device Identifier00690103201314
UDI-Public(01)00690103201314(17)270729
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9750TFX20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/24/2025
Supplement Date Received by Manufacturer01/22/2026
02/25/2026
Initial Report FDA Received Date01/15/2026
Supplement Report FDA Received Date02/11/2026
03/04/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/29/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR
Patient SexFemale